Alert archive / Indiana / Flash Flood Warnings in 2025
Flash Flood Warning 9, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Apr 5, 2025, 2:16 AM EDT for 7 counties in Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2025, 2:16 AM EDT (06:16 UTC)
- Expired
- Apr 5, 2025, 5:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bartholomew County, IN, Brown County, IN, Greene County, IN, Johnson County, IN, Monroe County, IN, Morgan County, IN, Owen County, IN
The radar
The Indianapolis radar (KIND), 46 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 832 m²/s²
- 0-3 km storm-relative helicity
- 1207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
391
WGUS53 KIND 050616
FFWIND
INC005-013-055-081-105-109-119-050915-
/O.NEW.KIND.FF.W.0009.250405T0616Z-250405T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
216 AM EDT Sat Apr 5 2025
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Northwestern Bartholomew County in central Indiana...
Southern Johnson County in central Indiana...
Southern Morgan County in central Indiana...
Brown County in south central Indiana...
Monroe County in south central Indiana...
Northeastern Greene County in southwestern Indiana...
Southeastern Owen County in west central Indiana...
* Until 515 AM EDT.
* At 216 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Bloomington, Franklin, Martinsville, Nashville, Ellettsville,
Edinburgh, Princes Lakes, Trafalgar, Morgantown, Gosport, Paragon,
Stinesville, Helmsburg, Beanblossom, Mahalasville, Lake Lemon,
Yellowwood Lake, Unionville, Spearsville and Woodville Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3938 8663 3948 8625 3956 8595 3922 8596
3919 8608 3911 8637 3903 8668 3936 8669
FLASH FLOOD...RADAR INDICATED
$$
MeloWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 10:04 PM EDT, 4 hours 12 minutes earlier. Its key messages:
- Flood Watch through Sunday morning with rounds of moderate to heavy rain and total rainfall potentially as high as 6 to 8 inches in localized areas
- Some strong to severe storms possible again Tonight; Severe wind gusts and large hail are the primary threats
- Widespread, significant river flooding expected late week into next week.
Area forecast discussion, Apr 4, 10:04 PM EDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1004 PM EDT Fri Apr 4 2025 .KEY MESSAGES... - Flood Watch through Sunday morning with rounds of moderate to heavy rain and total rainfall potentially as high as 6 to 8 inches in localized areas - Some strong to severe storms possible again Tonight; Severe wind gusts and large hail are the primary threats - Widespread, significant river flooding expected late week into next week. && .FORECAST UPDATE... Issued at 801 PM EDT Fri Apr 4 2025 The KIND radar loop is showing widespread widespread moderate rain with embedded 50+ DBZ returns moving northeast into Vigo, Vermillion and Parke counties. This area will spread northeast across central Indiana through 9 pm and beyond. This area is associated with 305K lift, low level frontogenesis and anomalous deep moisture. In addition, Hi-Res and ACARS soundings are indicating unilateral flow with strong bulk shear noted. These ingredients will lead to a concern of training near and north of the I-70 corridor, late this evening with an inch or more an hour of rain possible. This could easily result in flash flooding, especially over urban and low lying areas. There will be an increasing chance of severe storms over south central sections toward Midnight as a wave induced by a 120 knot upper jet streak draws a stationary front, currently over north central Kentucky northward into south central Indiana. This will allow surface based storms to develop which due to the deep shear and long hodographs could produce mainly thunderstorm wind damage late this evening into at least the early overnight. The rain will continue into through the night, with more waves moving along the approaching front and flooding and flash flooding will continue to be a concern. && .MESOSCALE UPDATE... Issued at 1003 PM EDT Fri Apr 4 2025 MRMS reflectivity loop was showing a broad area of moderate rain with embedded heavy rain and embedded wavy bows streaming into central Indiana from Louisiana and Arkansas. The convection was fueled by 305K Isentropic lift and a 55 kt low level jet that extended northeast into western Kentucky resulting in anomalous PWATs to 1.5 inches per the SPC mesoanalysis site. The recent rainfall combined with these training echoes will lead to increasing chances of flash flooding late this evening and overnight. In addition, a warm front will move north of the Ohio River overnight which will allow for surface rooted storms and with strong deep shear and adequate instability result in an increasing risk for severe storms. Long curved hodographs support all types of severe over south central sections, including tornadoes. && .SHORT TERM (Today and tonight)... Issued at 253 AM EDT Fri Apr 4 2025 Through this Morning: The cold front has stalled out near the KY/IN border leading to widespread showers and thunderstorms along and just north of the boundary as warm moist air lifts above. Currently, these showers and storms are now south of central Indiana, but a few of these cells may sneak over the CWA boundary at times early this morning. Steep mid level lapse rates north of the boundary could allow for a few stronger updrafts and small to marginally severe hail to develop. This looks like a very low threat at this time for central Indiana, but non-zero nonetheless. Elsewhere, widespread stratus at about 5000ft remained strong, and is expected to maintain itself through the overnight and morning hours. This thick stratus layer will inhibit diurnal cooling significantly, with overnight temperatures remaining in the low 50s to upper 40s. This Afternoon through Tonight: The deep trough over the Western CONUS that has been creating this highly active pattern will continue a slow progression eastward today. A new area of upper level diffluence is expected to strengthen this morning through the afternoon ahead of this trough, and downstream of a phasing jet streak. In return, this will create a broad area of low level pressure depletion, and eventually another low pressure system over the lower to mid Mississippi Valley this afternoon. The low is expected to push NE within strong WAA nearing the western Ohio Valley overnight. This WAA push should be greatest in the 900-750mb layer this evening, pushing a elevated warm sector over the northern Ohio Valley. This isn't a true warm sector as the surface based boundary will lag behind, keeping mostly all the buoyancy above the surface layer. Now that the synoptic pattern has been discerned, how will that impact conditions here in central Indiana? Initially, this will lead to a suppressed cloud layer and light rainshowers this afternoon as the 900-750mb warm front lifts northward. Within this elevated frontal boundary a modest 0.3-0.6" is expected over a 6-8hr period. Once the elevated frontal zone is north of a location, clouds should lift some with a slight warm-up into the upper 50s to low 60s this evening into the overnight. Showers should become more isolated for a brief period following the elevated frontal passage The more prolific rainfall is expected to arrive shortly after sundown this evening as the LLJ strengthens and pushes highly anomalous moisture along the WCB into the Ohio Valley. Strong isentropic lift along with a deep CAPE profile should allow for very efficient rainfall processes with average rainfall rates around 1- 2"/6hr. Areas along and south of I-69 corridor are expected to have the most prolonged exposure to these higher precipitation rates with additional overnight rainfall of around 2" likely (isolated to scattered higher amounts are expected given the convective nature). As mentioned previously, the near surface frontal boundary will lag behind, with most (if not all) of central Indiana remaining in a "quasi-warm sector". This quasi-warm sector will have strong low level SW WAA, but will not have any surface based instability due to the surface inversion remaining intact, keeping these storms rooted above the boundary layer. Elevated storms are less efficient at producing severe wind gusts, and thus will lower the coverage of severe wind gusts within thunderstorms. With that said, given the strong LLJ, strong buoyancy above the surface inversion and shallowness of the surface inversion isolated severe wind gusts within wet microbursts and/or more organized clusters will be possible. These steep mid level lapse rates will also allow for an isolated severe hail threat within the stronger updrafts tonight. There was a caveat earlier with the mention of "most" of central Indiana will remain in the quasi-warm sector. This is due to the close proximity of the near surface boundary and the chance for it to reach the southern portions of central Indiana. If this does occur, the severe wind risk and isolated tornado risk will increase, thus this area of greater uncertainty has been highlight by the slight (level 2) risk by SPC. FLOOD POTENTIAL 1 to 3 inches across most of the CWA over the last 36 hours has led to heavily saturated soils and already rising river levels. An additional 0.3-0.6" this afternoon will only further saturate the area prior to the expected heavy rainfall tonight. This has led to an increasing concern in flash flooding for central Indiana, especially for those along and south of the I-69 corridor where an additional 2" or more of rain is expected to fall. For this reason a slight risk for excessive rainfall risk has been issued by WPC for most of S/E central Indiana. As heavy rain continues into Saturday morning, the excessive rain threat will continue to increase leading the a moderate risk for tomorrow. && .LONG TERM (Saturday through Thursday)... Issued at 253 AM EDT Fri Apr 4 2025 Saturday and Sunday Rainfall coverage and rates should diminish briefly again Saturday morning before the arrival of an additional surface wave into the region late Saturday This should result in the final round of moderate to heavy rainfall for central Indiana with the frontal boundary shifting back to the southeast of the region later Saturday night. This last round of rain doesn't look quite as potent with PWAT values, while still anomalous, fall closer towards climatology. Also, this wave will be backed by some CAA, pushing is quicker eastward, limiting the amount of training convection over central Indiana. Although rainfall amounts/rates are expected to be less on Saturday, the shear amount of prior rainfall in combination will continue the ongoing flooding concerns as even an inch of rain cloud lead further impacts. Regardless of how much rain falls on Saturday, river flooding this weekend through most of next week is expected to be significant, especially over the southern Wabash and White Rivers. Temperatures may struggle to climb out of the 40s on Sunday with a stiff northerly wind and periodic light showers moving through the area. Some models are hinting at snow mixing into these light showers, but given the thermal profile of low 40s over low 30s, wetbulbing to 35 and therefor snow chances looks unlikely. T Monday through Wednesday Monday Onward: After the wet and mild regime, a deep upper level trough will overspread the eastern half of the country next week with high confidence in cooler than normal conditions developing. Highs through the first half of next week will only range from the mid 40s to mid 50s with those temperatures subtly modifying later next week. There will be a few opportunities for mainly light precipitation as well as multiple weak waves aloft swing through the region. Cannot rule out a few snowflakes mixing in with rain at times. && .AVIATION (00Z TAF Issuance)... Issued at 740 PM EDT Fri Apr 4 2025 Rain and thunderstorms are gradually spreading into the far western part of the state. Lightning is most prolific west of KHUF and points southwest, but some lighting is evident west of KLAF. This activity will continue to move ENE over the next several hours. Wind gusts of 35kts have been observed from these thunderstorms and this trend will need to be monitored closely at KIND and KBMG. The risk of thunder diminishes behind this line as instability wanes. However, winds shift in the wake of this line of storms. Medium confidence in the timing of the advertised wind shifts. Rain showers return to the terminals after daybreak with a very low && .IND WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday morning for INZ021-028>031-035>049- 051>057-060>065-067>072. && MESOSCALE...MK UPDATE...MK SHORT TERM...Updike LONG TERM...Ryan/Updike AVIATION...Brown
Hazardous weather outlook, Apr 4, 10:13 PM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 1013 PM EDT Fri Apr 4 2025 INZ021-028>031-035>049-051>057-060>065-067>072-051000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 1013 PM EDT Fri Apr 4 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Thunderstorms will continue through Tonight. A few severe storms are possible with damaging winds and large hail as the primary severe threats. An isolated tornado can not be ruled out, especially over south central Indiana. Locally heavy rain will move northeast across the area and flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. More rounds of heavy rain through Saturday night will lead to additional flooding or prolonging existing flooding. Significant river flooding is expected to develop late this week and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send reports of flooding. Spotter activation may be needed later today. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Apr 5, 12:51 AM EDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1251 AM EDT Sat Apr 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM Flood 4 NE Lena 39.65N 86.98W
04/05/2025 Putnam IN Public
Creek out of its banks over the road at W CR
100 S by 725 W.
&&
BHLocal storm report, Apr 5, 12:54 AM EDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1254 AM EDT Sat Apr 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM Flood 3 WSW Bainbridge 39.74N 86.87W
04/05/2025 Putnam IN Public
State Road 231 about 2 miles north of Brick
Chapel has water rushing across the road
with considerable large debris.
&&
BHLocal storm report, Apr 5, 12:58 AM EDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1258 AM EDT Sat Apr 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 AM Flash Flood 1 E Bloomington 39.17N 86.50W
04/05/2025 Monroe IN Public
Report from mPING of street flooding.
&&
BHLocal storm report, Apr 5, 12:59 AM EDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1259 AM EDT Sat Apr 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM Flood 2 W Avon 39.78N 86.43W
04/05/2025 Hendricks IN Public
Report from mPING of street flooding.
&&
BHLocal storm report, Apr 5, 1:25 AM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
125 AM EDT Sat Apr 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM Rain 2 S Castleton 39.88N 86.05W
04/04/2025 M1.47 Inch Marion IN CO-OP Observer
24 hour total at Castleton 2 S COOP station.
&&
AU/AGMLocal storm report, Apr 5, 2:09 AM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
209 AM EDT Sat Apr 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM Rain 2 E Terre Haute 39.47N 87.34W
04/04/2025 M1.51 Inch Vigo IN Cocorahs
Late report of rainfall 800-2115 EDT but
most fell in last 40 to 60 minutes. Minor
flooding occurring that happens about twice
a year.
&&
BHH/AGMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:40 PM EDT | Special Weather Statement | IND | Morgan | 35 min |
| Apr 4, 9:05 PM EDT | Special Weather Statement | IND | Hendricks | 40 min |
| Apr 4, 9:17 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Johnson, Marion, Morgan | 28 min |
| Apr 4, 9:44 PM EDT | Special Weather Statement | IND | Marion | 31 min |
| Apr 4, 10:14 PM EDT | Flash Flood Warning | IND | Clay, Greene, Hendricks, Johnson, Marion, Morgan and 5 more | 3 hr |
| Apr 4, 10:26 PM EDT | Special Weather Statement | IND | Rush, Shelby | 49 min |
| Apr 4, 10:58 PM EDT | Special Weather Statement | IND | Clay, Greene, Knox, Owen | 47 min |
| Apr 4, 11:22 PM EDT | Flash Flood Warning | IND | Bartholomew, Brown, Greene, Johnson, Monroe, Morgan and 2 more | 3 hr |
| Apr 4, 11:42 PM EDT | Special Weather Statement | IND | Monroe, Morgan | 33 min |
| Apr 4, 11:46 PM EDT | River Flood Warning | IND | Johnson | 21 days |
| Apr 4, 11:46 PM EDT | River Flood Warning | IND | Marion | 21 days |
| Apr 4, 11:46 PM EDT | River Flood Warning | IND | Henry, Rush, Shelby | 52 hr |
| Apr 4, 11:57 PM EDT | Flash Flood Warning | IND | Bartholomew, Decatur, Hancock, Henry, Johnson, Marion and 2 more | 3 hr |
| Apr 5, 12:03 AM EDT | Flash Flood Warning | IND | Daviess, Greene, Knox, Lawrence, Martin, Monroe and 2 more | 3 hr |
| Apr 5, 1:15 AM EDT | Flash Flood Warning | IND | Clay, Greene, Hancock, Hendricks, Johnson, Marion and 8 more | 3 hr |
| Apr 5, 2:52 AM EDT | Flash Flood Warning | IND | Bartholomew, Decatur, Hancock, Johnson, Marion, Rush and 1 more | 2 hr |
| Apr 5, 3:47 AM EDT | Areal Flood Warning | IND | Boone | 3 hr |
| Apr 5, 3:57 AM EDT | Areal Flood Warning | IND | Hancock, Henry, Rush, Shelby | 4 hr |
| Apr 5, 4:05 AM EDT | Areal Flood Warning | IND | Morgan, Putnam | 4 hr |
| Apr 5, 4:08 AM EDT | Areal Flood Warning | IND | Marion | 4 hr |
| Apr 5, 4:16 AM EDT | River Flood Warning | IND | Hendricks, Morgan | 24 hr |
| Apr 5, 4:16 AM EDT | River Flood Warning | IND | Putnam | 48 hr |
| Apr 5, 4:49 AM EDT | River Flood Warning | IND | Boone, Marion | 10 hr |
| Apr 5, 5:22 AM EDT | River Flood Warning | IND | Bartholomew | 21 hr |
| Apr 5, 5:22 AM EDT | River Flood Warning | IND | Bartholomew | 21 hr |
| Apr 5, 5:33 AM EDT | River Flood Warning | IND | Marion | 64 hr |
| Apr 5, 5:53 AM EDT | Areal Flood Warning | IND | Brown | 3 hr |
| Apr 5, 6:51 AM EDT | Areal Flood Warning | IND | Clay, Daviess, Greene, Knox, Martin, Montgomery and 6 more | 6 hr |
| Apr 5, 6:56 AM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings, Johnson and 5 more | 6 hr |
| Apr 5, 7:08 AM EDT | Areal Flood Warning | IND | Boone, Delaware, Hamilton, Hancock, Hendricks, Henry and 5 more | 6 hr |
| Apr 5, 8:54 AM EDT | River Flood Warning | IND | Decatur | 60 hr |
| Apr 5, 10:28 AM EDT | River Flood Warning | IND | Howard | 40 hr |
| Apr 5, 10:57 AM EDT | River Flood Warning | IND | Putnam | 39 hr |
| Apr 5, 12:20 PM EDT | Areal Flood Warning | IND | Boone, Delaware, Hamilton, Henry, Madison, Montgomery and 2 more | 20 hr |
| Apr 5, 12:37 PM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Clay, Decatur, Hancock, Hendricks and 12 more | 47 hr |
| Apr 5, 12:40 PM EDT | Areal Flood Warning | IND | Daviess, Greene, Jackson, Jennings, Knox, Lawrence and 2 more | 71 hr |
| Apr 5, 4:15 PM EDT | River Flood Warning | IND | Hamilton, Hancock, Madison, Marion | 36 hr |
Nearby
Flash Flood Warnings in Indiana, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.